We report an 80-year-old woman who developed severe hypophosphataemia and elevated urinary phosphate levels while started on valproic acid. This occurred within 1–2 days of starting valproic acid. There are rare single-patient reports of the association of valproic acid with adult Fanconi syndrome. This generally occurs after long-term exposure to valproate. This is the first reported experience of Fanconi’s syndrome in an adult with acute exposure to valproic acid. Clinicians should be aware of the possible association.
- Clinical assessment
- Clinical decisions
- Metabolic disorders
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AM was the major writer and editor of the manuscript. KK, SB and MPD were the editing authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; internally peer reviewed.